Texas, 2004Flash Flooding in Texas, June 9, 2004
June 9, 2004 · NWS EWX · 11 events in 11 counties and zones
11 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $600,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 9, 1:58 AM CST, 9 hours 32 minutes earlier.
Area forecast discussion, Jun 9, 1:58 AM CST, 9 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
235 AM CDT WED JUN 9 2004
.DISCUSSION...
SHOWER ACTIVITY STARTING TO PICK UP AGAIN AFTER HAVING SLACKED OFF
THE PAST SEVERAL HOURS. LATEST MODEL RUNS CALL FOR TRAINING FOCUSED
ROUGHLY ALONG THE ESCARPMENT AND LASTING THROUGH THE DAY TODAY.
WATER VAPOR LOOPS SHOW SOME DRY AIR MOVING IN FROM NE MEXICO WHICH
MAY LEAD TO SOME STRONGER THUNDERSTORMS TODAY. HOWEVER...WILL NOT
ADD SEVERE THREAT AT THIS TIME. MAIN PUNCH OF DRIER WESTERLIES
TO START THIS EVENING...SHOVING THE DEEP TROPICAL AIR OFF TO THE
EAST. POPS DROP DRAMATICALLY TONIGHT. WILL KEEP FLASH FLOOD WATCH AS
IS. DAY SHIFT SHOULD BE ABLE TO LET IT EXPIRE LATE THIS AFTERNOON.
LOW LEVEL MOISTURE TO PERSIST...AND DAILY HEATING AND WEAK
DISTURBANCES WILL LEAD TO CHANCE POPS THURSDAY AND LOW POPS FRIDAY.
A RELATIVELY DRY WEEKEND GIVES WAY TO THE RETURN OF UPPER NW FLOW
EARLY NEXT WEEK AND AT LEAST LOW POPS AT THAT TIME. DAY TIME TEMPS
WILL START TO WARM TOMORROW BUT WILL MAKE SLOW PROGRESS WITH THE
ABUNDANT SOIL MOISTURE. READINGS SHOULD RETURN TO NEAR SEASONAL
NORMALS EARLY NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 85 76 91 75 / 80 30 30 10
AUSTIN BERGSTROM INTL AIRPORT 84 75 90 74 / 80 40 30 10
DEL RIO INTL AIRPORT 90 76 94 77 / 30 10 20 10
SAN ANTONIO INTL AIRPORT 84 76 90 76 / 80 20 30 10
&&
.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH
21Z FOR ALL BUT EXTREME WESTERN SECTIONS OF SOUTH CENTRAL TEXAS.
&&
03/11
Hazardous weather outlook, Jun 9, 5:00 AM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
600 AM CDT WED JUN 9 2004
TXZ171>173-183>194-202>209-217>225-228-101100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
605 AM CDT WED JUN 9 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...
A FLOOD WATCH FOR FLASH FLOODING CONTINUES THROUGH THIS AFTERNOON
FOR PORTIONS OF THE TEXAS HILL COUNTRY...THE AUSTIN SAN ANTONIO
CORRIDOR AND EASTWARD. TROPICAL SHOWERS AND THUNDERSTORMS WILL BRING
AN ADDITIONAL 2 TO 4 INCHES OF RAIN TO THE WATCH AREA TODAY.
.DAYS TWO THROUGH SEVEN...
THE TROPICAL MOISTURE PLUME WILL START TO MOVE EASTWARD AND AWAY
FROM SOUTH CENTRAL TEXAS WITH A SIGNIFICANT DECREASE IN SHOWER AND
THUNDERSTORM ACTIVITY EXPECTED TONIGHT AND THURSDAY. CHANCES FOR
THUNDERSTORMS WILL REMAIN IN THE FORECAST...BUT NO ADDITIONAL
HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Jun 9, 10:37 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1137 AM CDT WED JUN 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1100 AM FLOOD MEDINA 29.80N 99.25W
06/09/2004 BANDERA TX COUNTY OFFICIAL
HIGHWAY 16 NORTH AND SOUTH OUT OF MEDINA CLOSED. HIGHWAY
473 CLOSED. HIGHWAY 337 CLOSED.
1125 AM FLASH FLOOD 6 W KENDALIA 29.97N 98.62W
06/09/2004 KENDALL TX DEPT OF HIGHWAYS
HIGHWAY 473 CLOSED.
1125 AM FLASH FLOOD SAN ANTONIO 29.46N 98.51W
06/09/2004 BEXAR TX DEPT OF HIGHWAYS
NUMEROUS ROAD CLOSURES.
&&
JB/MSFlash Flood, Hays
- When
- June 9, 11:30 AM CST to 8:00 PM CST
- Where
- Hays County, Countywide
- Property damage
- $350,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 30.058, -98.031 (the zone’s center; the record gives no point)
Most rural roads in Hays County were closed through the afternoon and early evening as 1 to 2 inch rains covered the county, and up to 5 inches fell near Wimberley.
Flash Flood, Guadalupe
- When
- June 9, 12:00 PM CST to 8:00 PM CST
- Where
- Guadalupe County, West Portion
- Property damage
- $250,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 29.583, -97.949 (the zone’s center; the record gives no point)
Storms dropped between 2 and 3 inches of rain over the western part of Guadalupe County, with up to 6 inches around Marion. Many of the roads near Cibolo Creek were closed due to flash flooding. Emergency responders reacted to two flooded cars in Santa Clara Creek in Cibolo. Dozens of citizens were evacuated from their homes in Glen Cove subdivision. Fifteen of the homes received damage. Around a dozen vehicle high water rescues were made.
Flash Flood, Wilson
- When
- June 9, 12:00 PM CST to 8:00 PM CST
- Where
- Wilson County, West Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.174, -98.087 (the zone’s center; the record gives no point)
Rainfall just east of the Bexar-Wilson County line averaged between 1 and 2 inches, with up to 3 inches maximum. The runoff produced flash flooding northwest of SH97.
Flash Flood, Burnet
- When
- June 9, 1:00 PM CST to 8:00 PM CST
- Where
- Burnet County, North Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.788, -98.182 (the zone’s center; the record gives no point)
Heavy rainfall began just before noon, producing between 1 and 2 inches over the northern half of Burnet County. Highest totals were near 3 inches northwest of Burnet.
Flash Flood, Travis
- When
- June 9, 1:00 PM CST to 8:00 PM CST
- Where
- Travis County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.335, -97.782 (the zone’s center; the record gives no point)
Widespread rain totals of 1 inch fell over Travis County, with areas of 2 to 3 inches and maximum amounts near 5 inches in South Austin. Widespread flash flooding was reported throughout Austin with several roads, including Bee Cave Road, William Cannon Drive, and Walsh Tarlton Lane closed due to high water. Flash flooding continued from the afternoon into the evening.
Flash Flood, Williamson
- When
- June 9, 2:00 PM CST to 8:00 PM CST
- Where
- Williamson County, East Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.648, -97.601 (the zone’s center; the record gives no point)
The eastern half of Williamson County received between 1 and 2 inches of rain, with 3 inches near Lake Georgetown and 4 inches between Taylor and Thrall. Flash flooding developed in the mid afternoon, ending that evening. Several high water rescues were performed along RM2243.
Flash Flood, Medina
- When
- June 9, 2:30 PM CST to 9:00 PM CST
- Where
- Medina County, Castroville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.356, -99.110 (the zone’s center; the record gives no point)
Heavy rain over Medina County produced totals near 3 inches between Castroville and Rio Medina. FM1957 was closed due to flash flooding.
Flash Flood, Bastrop
- When
- June 9, 3:30 PM CST to 8:00 PM CST
- Where
- Bastrop County, Bastrop
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.104, -97.312 (the zone’s center; the record gives no point)
Rainfall over Bastrop County averaged near 1 inch with the heaviest rain in the Bastrop area, where over 3 inches fell. Roads in and around Bastrop were under water from late afternoon into the evening
Flash Flood, Caldwell
- When
- June 9, 3:30 PM CST to 8:00 PM CST
- Where
- Caldwell County, Northwest Portion
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 29.837, -97.620 (the zone’s center; the record gives no point)
Rainfall over the northwest part of Caldwell county averaged between 1 and 2 inches, with the stretch from Lockhart to Mendoza receiving over 3 inches. Most rural roads in the northwest part of the county were closed due to high water.
Flash Flood, Gonzales
- When
- June 9, 3:30 PM CST to 8:00 PM CST
- Where
- Gonzales County, Northwest Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.457, -97.492 (the zone’s center; the record gives no point)
The northwestern part of Gonzales County received between 1 and 2 inches of rain, in general. Rain totals exceeded 3 inches in the area from Belmont to Ottine to Harwood. Flash flooding developed by late afternoon, ending in the evening.
Flash Flood, Frio
- When
- June 9, 4:00 PM CST to 8:00 PM CST
- Where
- Frio County, South Central Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 28.868, -99.108 (the zone’s center; the record gives no point)
The southern half of Frio County received between 1 and 2 inches of rain through the afternoon, with totals near 6 inches between Derby and Divot. FM117 was closed in several places due to high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Colorado, June 9, 20042 injured · $148 million · F1 · 49 events
- Hail and Damaging Winds in Massachusetts, June 9, 20041 death · $30,000 · 50 kt wind · 5 events
- Flash Flooding in Texas, June 9 to 10, 2004$7.8 million · 32 events
- Flash Flooding in Wisconsin, June 9 to 10, 2004$3.0 million · 2 events
- Tornadoes and Damaging Wind in Oklahoma, June 9, 2004$505,000 · F1 · 4 events
- Flash Flooding in Ohio, June 9, 2004$1.1 million · 4 events
- Flash Flooding in Texas, June 9, 2004$815,000 · 4 events
- Hail and Damaging Winds in Ohio, June 9, 2004$158,000 · 50 kt wind · 21 events
- Flood and Hail in Michigan, June 9, 2004$225,000 · 4.25 in hail · 8 events
- Flash Flooding in Texas, June 9, 2004$250,000 · 5 events
- Hail and Damaging Winds in New York, June 9, 2004$64,000 · 55 kt wind · 7 events
- Hail and Damaging Winds in Pennsylvania, June 9, 2004$70,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410384, 5410385, 5410386, 5410387, 5410388, 5409279, 5409405, 5409280, 5409281, 5409404, 5409406.